Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 7:37 PM EDT for 4 counties in Pennsylvania. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 7:37 PM EDT (23:37 UTC)
- Expired
- Sep 21, 2018, 9:00 PM EDT
- In force
- 83 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:48 PM EDT | TSTM WND DMG | 1 Ese Mount Jewett, PA | TREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted.
799
WUUS51 KCTP 212337
SVRCTP
PAC023-047-083-105-220100-
/O.NEW.KCTP.SV.W.0101.180921T2337Z-180922T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
737 PM EDT FRI SEP 21 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern Elk County in north central Pennsylvania...
McKean County in north central Pennsylvania...
Potter County in north central Pennsylvania...
Northern Cameron County in north central Pennsylvania...
* Until 900 PM EDT.
* At 736 PM EDT, severe thunderstorms were located along a line
extending from near Weston Mills to near Coryville to near Kinzua
Bridge State Park to near Marienville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kane, Johnsonburg, Wharton, Coudersport, Port Allegany, Emporium,
Smethport, Wetmore, Roulette, Galeton, Shinglehouse, Genesee,
Betula, Wilcox, James City, Rew, Harrison Valley, Crosby, East
Branch Dam and Kinzua Bridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and perhaps an isolated, embedded weak tornado. Move quickly
to a safe shelter such as an interior room, a bathroom, closet or
basement.
&&
LAT...LON 4200 7761 4173 7761 4148 7789 4151 7896
4164 7896 4189 7865 4200 7855
TIME...MOT...LOC 2336Z 265DEG 42KT 4201 7831 4186 7846 4172 7868 4154
7907
HAIL...<.75IN
WIND...60MPH
$$
Lambert2 follow-up statements
567
WWUS51 KCTP 220006
SVSCTP
Severe Weather Statement
National Weather Service State College PA
806 PM EDT FRI SEP 21 2018
PAC023-047-083-105-220100-
/O.CON.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Elk PA-McKean PA-Potter PA-Cameron PA-
806 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN ELK...EASTERN MCKEAN...POTTER AND NORTHERN CAMERON
COUNTIES...
At 805 PM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Genesee to 6 miles south of
Shinglehouse to near Crosby to Wilcox, moving east at 45 mph.
HAZARD...60 mph wind gusts and brief downpours.
SOURCE...Radar indicated.
IMPACT...Expect possible damage to roofs, siding, and trees.
Locations impacted include...
Johnsonburg, Wharton, Coudersport, Port Allegany, Emporium,
Smethport, Roulette, Galeton, Shinglehouse, Genesee, Betula, Wilcox,
Harrison Valley, Crosby, East Branch Dam, Denton Hill State Park,
Lyman Run State Park, Coryville, Cherry Springs State Park and Elk
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms are capable of producing all types of severe
weather including hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4200 7761 4173 7761 4148 7789 4151 7896
4162 7877 4177 7851 4199 7830
TIME...MOT...LOC 0005Z 266DEG 31KT 4202 7800 4188 7814 4173 7835 4155
7870
HAIL...<.75IN
WIND...60MPH
$$
La Corte527
WWUS51 KCTP 220030
SVSCTP
Severe Weather Statement
National Weather Service State College PA
830 PM EDT FRI SEP 21 2018
PAC047-083-220039-
/O.CAN.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Elk PA-McKean PA-
830 PM EDT FRI SEP 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK AND EASTERN
MCKEAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Pennsylvania.
LAT...LON 4200 7761 4173 7761 4148 7789 4150 7842
4162 7841 4162 7820 4175 7820 4198 7803
TIME...MOT...LOC 0029Z 266DEG 31KT 4203 7774 4189 7788 4174 7808 4156
7844
$$
PAC023-105-220100-
/O.CON.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Potter PA-Cameron PA-
830 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR POTTER AND NORTHERN CAMERON COUNTIES...
At 829 PM EDT, severe thunderstorms were located along a line
extending from Whitesville to 7 miles south of Genesee to near
Coudersport to near Elk River, moving east at 35 mph.
HAZARD...60 mph wind gusts and brief downpours.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wharton, Coudersport, Emporium, Roulette, Galeton, Genesee, Harrison
Valley, Cherry Springs State Park, Elk River, Keating Summit, Denton
Hill State Park, Lyman Run State Park, Sizerville, Ulysses, Austin,
Sweden Valley, Oswayo and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.
&&
LAT...LON 4200 7761 4173 7761 4148 7789 4150 7842
4162 7841 4162 7820 4175 7820 4198 7803
TIME...MOT...LOC 0029Z 266DEG 31KT 4203 7774 4189 7788 4174 7808 4156
7844
HAIL...<.75IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:31 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 21, 5:31 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service State College PA 531 PM EDT Fri Sep 21 2018 .SYNOPSIS... A line of severe thunderstorms capable of strong to potentially damaging wind gusts are likely to impact northwest and north central Pennsylvania later this evening into early tonight. A refreshingly cooler and less humid airmass will kick- off the fall season on Saturday with dry weather persisting in most areas through the remainder of weekend. Periods of rain are likely to return Monday night into the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 18Z GOES-16 visible satellite continues to show low clouds hanging tough over the eastern 1/2 of the CWA. Meanwhile, mostly sunny, warm and breezy conditions are common across the western Alleghenies to the OH border. Radar and satellite trends now confirm a pre-frontal boundary exists from western NY extending southward along the Allegheny Front, enhanced to some extent by differential heating on the edge of the low clouds. Earlier runs of the hires models did a reasonable job in depicting isolated convection developing in the lee of the Alleghenies. The main focus remains the late-day severe/damaging wind threat associated with well-defined cold front moving eastward through the Great Lakes and Ohio Valley. The damaging wind threat will arise from a relatively fast-moving line of thunderstorms (QLCS) forecast to develop by CAMS along/ahead of the cold front, accelerating southeastward downwind of Lake Erie across northwest PA into north central PA later this evening into early tonight. The most likely timing for severe wind gusts is 23Z and 03Z over the northwest 1/3 of the CWA. The line should gradually weaken and lose intensity as it continues to push southeast of I-80/99 early tonight. The threat of severe weather will also decrease, owing to limited instability and downsloping flow east of the Alleghenies. Gusty winds will remain possible along the front. Models show frontal precip breaking up and progressively dissipating into the predawn hours Saturday over the southeast 1/3 of the CWA or near the PA Turnpike. Noticeably cooler and much drier air will overspread the area from north to south late tonight. Expect temperatures around daybreak Saturday to range from the upper 40s in the northern tier to around 60 degrees in the lower Susquehanna Valley. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Cooler, less humid air will arrive behind the front for the upcoming weekend. The frontal boundary will stall just south of the Mason-Dixon line, with fair weather persisting through Saturday evening. Models hinting at moisture riding along the Mason Dixon line Saturday night into Sunday, keeping light rain going there for the second half of the weekend. && .LONG TERM /MONDAY THROUGH FRIDAY/... Model consensus supports increasing forecast confidence in a period of rain developing north to south Monday night into Tuesday as the wavy frontal boundary lifts back to the north aided by return flow around 1039 mb sfc high over Nova Scotia. There is also growing confidence/certainty in rainfall along a cold front crossing the Appalachians around mid week. Following a dry period Thursday and early Friday a second cold front looks possible later Friday. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Late afternoon update, minor adjustments. Line of storms heading toward BFD, 40 knot gust at Erie, already have this in the BFD TAF. Low clds holding tight across the east, backed off on the low clds lifting some, prior to any shower activity late. Earlier discussion below. MVFR ceilings holding tough over the eastern 1/2 of the airspace while VFR prevails across ZOB sector. Growing less optimistic for improvement in the eastern airspace. An isolated shower or thunderstorm will be possible through the late afternoon. Winds will remain a bit gusty (15-25KT) especially across the western airspace through the evening. A relatively fast-moving line of gusty showers/storms will accompany a cold front southeastward through the airspace late this evening through tonight. The greatest risk for high wind gusts exists over the northwest airspace and included TEMPO group with 40KT gust at KBFD btwn 00-02Z. Low clouds should move in behind the cold front late tonight with MVFR cigs a good bet across the northwest 1/3 of the airspace into early Saturday morning. .Outlook... Sun...AM fog north. Light rain possible near the PA/MD border. Mon-Tue...Periods of rain spreading south to north. Wed...Showers/thunderstorms likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Ross/DeVoir/Steinbugl LONG TERM...Gartner/Steinbugl AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 512 PM EDT Fri Sep 21 2018 PAZ004>006-010-011-017-222115- Warren-McKean-Potter-Elk-Cameron-Clearfield- 512 PM EDT Fri Sep 21 2018 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-024>026-033>035-037-041-045-046-222115- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of strong to marginally severe thunderstorms with gusty winds will move through the region late this evening into early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-042-049>053-056>058-063-222115- Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of showers with gusty winds will move through the region between 1030 pm and 2 am. A thunderstorm with brief heavy rain is also possible within this line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ059-064>066-222115- Lebanon-Adams-York-Lancaster- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Sep 21, 6:18 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE ACROSS ROUTE 6 NEAR SWAMP RUN.
&&
EVENT NUMBER CTP1802405
EVANEGOLocal storm report, Sep 21, 7:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.
0649 PM TSTM WND DMG 3 W ALTHOM 41.75N 79.36W
09/21/2018 WARREN PA 911 CALL CENTER
TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.
&&
EVENT NUMBER CTP1802405 CTP1802406
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 2 hr |
| Sep 21, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk, McKean, Warren | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.